Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 28, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 1999, 7:40 PM MDT for El Paso County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 1999, 7:40 PM MDT (01:40 UTC)
- Expired
- Jun 9, 1999, 8:45 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:58 PM MDT | Hail 1 | Peyton, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2208 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839 WUUS1 KPUB 100137 RRA SVRPUB COC041-100245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 740 PM MDT WED JUN 9 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 845 PM MDT * AT 738 PM MDT...RADAR SHOWED A SEVERE STORM EXTENDING FROM FALCON TO 4 MILES NORTHEAST OF FALCON MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE HIGHWAY 24 THROUGH 800 PM...AND OPEN COUNTRY EAST OF HIGHWAY 24 THROUGH 840 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PGW/PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:22 PM MDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 9, 2:22 PM MDT, 5 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 222 PM MDT WED JUN 9 1999 PRECIP CHANCES THE NEXT SEVERAL DAYS THE CONCERN. STRONGER THAN EXPECTED NORTHERLY SURGE TODAY TEMPORARILY STABILIZED THE AIR MASS OVER MOST OF THE EASTERN PLAINS...WITH BOUNDARY HANGING UP ALONG THE RATON MESA EARLY THIS AFTERNOON. LATEST LAPS ANALYSIS AND SURFACE OBS SUGGEST WINDS NOW BECOMING EASTERLY/UPSLOPE BEHIND THE BOUNDARY...WITH INCREASING CAPES ACROSS MOST OF THE AREA. LATEST VISIBLE SATELLITE IMAGE DEPICTS INCREASING CU/TCU ALONG THE MOUNTAINS AS INSTABILITY WORKS WESTWARD. ETA APPEARS TO HAVE THE BEST HANDLE ON THE SITUATION AND WILL GENERALLY FOLLOW...THOUGH MESOSCALE FEATURES MAY PLAY HAVOC WITH THE FORECAST THE NEXT SEVERAL DAYS. FOR TONIGHT...UPSLOPE COMBINED WITH CAPES IN EXCESS OF 1000 J/KG SHOULD PRODUCE AT LEAST SCATTERED TSRA COVERAGE ALONG THE EASTERN MOUNTAINS AND PLAINS...WITH ACTIVITY DIMINISHING AFTER SUNSET DUE TO LACK OF UPWARD Q-G FORCING. THU/FRI: ETA SUGGESTS DEEPEST UPSLOPE AND STRONGEST LOW LEVEL CONVERGENCE TO SET UP OVER NE COLORADO AND NW KANSAS AS SFC LOW WANDERS AROUND SOUTHEAST COLORADO. SEVERAL WEAK UPSLOPE SURGES SHOULD CONTINUE THE THREAT OF SCT TSRA ACROSS MUCH OF THE AREA... ESPECIALLY ALONG THE MOUNTAINS...WITH ACTIVITY DRIFTING EAST AND ORGANIZING INTO AN MCS OVER PLAINS. TEMPWISE...LEANED TOWARD SLIGHTLY WARMER FAN NUMBERS. EXTENDED: NOT MUCH CHANGE TO THE PATTERN AS WEAK UPSLOPE COMBINED WITH OCCASIONAL SHORTWAVES SHOULD CONTINUE THE THREAT OF AFTERNOON AND EVENING TSRA. PRECIP CHANCES LESS OVER THE SOUTHWEST MOUNTAINS... THOUGH WITH UPPER HIGH TRYING TO BUILD OVER THE WESTERN U.S. LATE IN THE WEEKEND COULD SEE AT LEAST ISOLATED AFTERNOON TSRA. .PUB...NONE. PETERSEN
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:38 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Jun 10, 2:14 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Jun 10, 3:31 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.